My son is 22 and in perfect health. He just presented with what has been tentatively diagnosed as Supraventricular tachacardia. (STV). Today a treadmill stress test was administered as a method to rule out the more severe form they call Wolf-Parkinson-White syndrome. After the stress test they laid him down and gave him a medication thru his IV that was supposed to briefly stop his heart so that they could see it restart again on the ECG. He felt the medication jolt thru his body and described all the muscles in his body feeling like they were "falling off", however the medication had no effect on his heart rate. The techs administered 2 more vials of the medication in which my son felt the same muscle reaction, but still his heart did not react to the medication at all. His heart rate came down on it's own but took several minutes. My question is, what was this medication? And what does it mean that his heart did not react to the medication in any way? The techs giving the test seemed dumbfounded that this happened and said they had never seen it before and never ever given a person 3 doses. His follow up appt. is not for a week and I am going to lose my mind not knowing what's going on for that long. Please, I would appreciate any information you can offer. Thanks, Tami
Tami, it isn't clear to me if your son was in SVT when they hit him with the probable Adenosine. If your son was at maximum output on the treadmill, it's likely that his heart rate could have been at levels that would closely match that of SVT. In that case Adenosine would "reset" his heart, but it would go right back to a normal elevated rate to match his respiration. You said "techs". At say 200 beats per minute, a tech may have no way of differentiating the difference between normal sinus tachycardia, and SVT. Do you know if he was in SVT when they administered the Adenosine?
If your son does indeed have SVT, it not something to be deeply concerned about. Today medication can control it, while an ablation procedure can cure it. Hang out here for a while, and you'll run into lots of people who have it, or have been cured of it. I'm coming up on 1 year free of SVT after nearly a lifetime of dealing with t.
I don't believe he went into SVT while on the treadmill. His heart rate was at 207 after 20 minutes. I am assuming they could tell the medication did not work based on the ECG reading. This is a renowned cardiac clinic operated by 3 very well respected cardiologists. I would hope that even their techs would be knowledgable enough to know what they were looking for based on the fact that this sort of testing is something they do often and with the reputation of expertise. The fact they administered the drug 3 times, which they told my son they have never done before, in an attempt to get a result leads me to believe they were accustomed to seeing something that they were not seeing with my son.
Do you feel there is a possibility that this result, or lack of, is indicative of the WPW Syndrome? I guess that's my real fear and the reason behind my relentless inquiry.
As far as medication is concerned......I have researched the blood pressure meds and the beta blockers commonly used to treat SVT. From what I can tell, severe fatigue and sexual disfunction are common side effects of these meds. I know my son. If he suffered either of those side effects even a little bit he would NOT take the medication. (What 22 year old would?) I feel the ablation would be the most effective way to handle this. And I know in and of itself, the condition is not life threatening. However, my son is works in construction as a framer. Twice now the "attack" has hit him at work and the initial punch to the chest he experiences takes him to his knees. Luckily both times he was not on top of a structure balancing on 2x6's, but that's a very real possibility. I feel his particular set of circumstances warrants the risks of surgery. Maybe I am misinformed or just plain wrong. What do you think?
Thanks for such good information.
Im wondering myself if that's the case. But then my question is....what does it mean? I guess I will have to wait and find out when he has the follow up. I have to believe if it was something serious they will call us in sooner. Right?
I would say that the doctors definitely would not let your son out of their sights if they thought his life was in danger. So the next time you start to feel anxious about the situation just remind yourself that. It actually does sound like your son was in svt during the treadmill test if is heart rate was 207. That is pretty high for simple exercising. Though I am still unclear whether or not it stopped and they wanted to try to start it again or if they had trouble getting it stopped. Regardless, there are instances where the svt can become difficult to stop but in general it will stop on its own just as randomly as it started. Also, if it is indeed wpw or avnrt or avrt your doctors will likely offer an ablation. It has become the first line of defense for those conditions since the success rate is very high and medicine does not really do much to prevent the condition. In any event when you son has an episode just tell him to relax as much as possible. And best of luck with the follow up. Let us know how it goes.
Thanks Michelle. I am sure you're right. Hard for a mama not to worry about her cub, even when he's technically grown up. LOL Time will tell and as usual I'm getting a lesson in patience.
Thanks a bunch!
First thing I thought was that they used Adenosine. From what I've read it works in certain situations and doesn't in others. I was reading many posts where people said they had to get at least two doses before it did anything. It helps rule out/rule in issues depending on how the rate responds, so him not responding to it would have some diagnostic value. What that is would be up to his cardiologist.
I would bet it was Adenosine. I am quite familiar with that drug as I have had it at least half a dozen times for my PSVT. Sometimes I need more than one dose before I "come down" and sometimes this is because I am in such a state of panic that my heart would be racing anyway! One thing I can tell you is that the feeling your son described is right on. I hate the feeling I get when they use the Adenosine, makes me panic all the more. What usually happens after I come back down to a normal heart rate is, they check my BP and as soon as it is back up they pump me full of Ativan-then I pretty much don't care what is going on! lol...your boy will be ok...BTW my husband has WPW ( not that I'm saying that's what your son has, only the doc can say whats what ) and has lived just fine with it since his early 20s- he's in his 50s now and doing good. :)
"Do you feel there is a possibility that this result, or lack of, is indicative of the WPW Syndrome?"
No, it could be just how his heart is wired. BB's affect each person differently. I took a medium sized dose a the common beta blocker Metoprolol for 6 years. I'm nearly 40 years.older than your son. I experienced no sexual dysfunction or lethargy. It one of those thatthing that
After I laid on some strangers' front yard begging God Himself not to kill me at that very moment... I made it to the ER via an angel that He sent me. I got up and walked a couple houses and saw a man on his front porch. "Can you take me to the hospital?"
I was on a run - a route I run 4-5 times a week - for 3 years now. I have passed that man's house at least 1200 times. I saw him that day... and have not seen him since. Angel? Mojo? Coincidence or total crap... I begged God and that happened.
Whoops... off topic.OK.
I had an episode severe enough to land in the ER. I called the EP and they could get me in... in 6 weeks. I looked on the bright side. "If they're not going to see me in 6 weeks. Then it's true. I'm not in danger of this SVT killing me."
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.